Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 50, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 14, 2023, 4:35 PM CDT for Presidio County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2023, 4:35 PM CDT (21:35 UTC)
- Expired
- Aug 14, 2023, 6:30 PM CDT
- In force
- 115 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Presidio County, TX
The radar
The El Paso radar (KEPZ), 248 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1794 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
146
WGUS54 KMAF 142135
FFWMAF
TXC377-142330-
/O.NEW.KMAF.FF.W.0050.230814T2135Z-230814T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
435 PM CDT Mon Aug 14 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Northwestern Presidio County in southwestern Texas...
* Until 630 PM CDT.
* At 435 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. The expected rainfall rate is 2
to 3 inches in 1 hour. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Northwestern Presidio County
This includes the following streams and drainages...
San Carlos, Arroyo, Van Horn Creek, Walker Creek, Grande, Rio and
Quinn Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3059 10479 3055 10456 3047 10456 3026 10474
3026 10475 3027 10475 3027 10476 3029 10476
3031 10477 3030 10478 3031 10478 3033 10480
3033 10481 3034 10481 3035 10482 3036 10481
3037 10482 3038 10482 3037 10484 3039 10486
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
James DeBerry1 follow-up statement
923
WGUS74 KMAF 142156
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
456 PM CDT Mon Aug 14 2023
TXC377-142330-
/O.CON.KMAF.FF.W.0050.000000T0000Z-230814T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Presidio TX-
456 PM CDT Mon Aug 14 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT THIS
EVENING FOR NORTHWESTERN PRESIDIO COUNTY...
At 456 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. The expected rainfall rate is 2 to 3
inches in 1 hour. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of Northwestern Presidio County
This includes the following streams and drainages...
San Carlos, Arroyo, Van Horn Creek, Walker Creek, Grande, Rio and
Quinn Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3059 10479 3055 10456 3047 10456 3026 10474
3026 10475 3027 10475 3027 10476 3029 10476
3031 10477 3030 10478 3031 10478 3033 10480
3033 10481 3034 10481 3035 10482 3036 10481
3037 10482 3038 10482 3037 10484 3039 10486
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
James DeBerryWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:37 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 14, 2:37 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 237 PM CDT Mon Aug 14 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Tuesday night) Issued at 236 PM CDT Mon Aug 14 2023 The front has arrived and is currently set up somewhere just south of the I-10 corridor, so if it feels a bit cooler stepping outside today, that's why! With a fairly active night of thunderstorms across the west and lingering showers continuing across SE New Mexico for much of the morning, many spots there haven't warmed above the 70s yet. As the front progresses southward today, much of the region will find some relief with the far northern areas and SE New Mexico not breaking above the 80s with 90s for much of the Permian Basin and Trans Pecos. Models have backed off some of the precipitation today as the monsoonal moisture is limited to the western portions of the CWA, but the front set up across the south may prove to be enough for a few showers/thunderstorms to develop late afternoon. Thus, have maintained at least some isolated POPs across the Trans Pecos for this afternoon and evening. Unfortunately, this relief will be short lived as the shortwave primarily responsible for this cold front dips further south to our east, allowing the upper ridge to build over the Four Corners. Northwesterly flow returns and drier air will settle over the area, limiting precipitation chance for Tuesday to only the higher terrain and Big Bend region. The process of ridge building over the west will take the majority of Tuesday while surface winds will remain mostly out of the east, so afternoon temperatures won't have the chance to warm much and should look fairly similar to Monday. Any storms that are able to develop Tuesday will be mainly diurnally- driven and should diminish by Tuesday evening. -Zuber && .LONG TERM... (Wednesday through Sunday) Issued at 236 PM CDT Mon Aug 14 2023 The upper ridge on Wednesday will extend from ID to TX as a cut low spins off the CA coast. The center of the ridge will slide SE Thursday moving over OK Friday. On Saturday the ridge will build into the MS valley as the CA low weakens into a trough and begins to move inland. Sunday the center of the ridge moves over IA as a new trough arrives on the NW coast. Elsewhere Sunday and Monday a Pacific hurricane moves up the outer coast of Baja. The return of a south wind Wednesday will push temperatures back up with highs in the triple digits across much of the Permian Basin and Trans Pecos. Thursday looks to be the hottest day of the week with the 100s becoming widespread and moving into SE NM. Friday onward have a slow decrease through the weekend. Lows in the 70s except for the usual cool locations. Expect to see afternoon showers and storms over the mountains each day Wednesday through Monday. The Pacific hurricane should not have an effect on this area unless it was to turn inland. && .AVIATION... (18Z TAFS) Issued at 1207 PM CDT Mon Aug 14 2023 KCNM and KHOB will continue to jump between VFR and MVFR due to low clouds, likely returning back to VFR beginning around 21z. Have included a TEMPO for TS at KCNM this evening, with impacts also possible at KINK, KPEQ, and KHOB. Confidence just remains too low to include in TAFs at this time. Otherwise, mainly gusty winds out of the NE at all terminals as a front continues southward, with gusts dying out beginning across the northern terminals around 00z and the southern terminals sometime early Tuesday morning. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 70 93 71 101 / 10 10 0 0 Carlsbad 67 92 70 98 / 30 10 0 10 Dryden 75 99 75 101 / 10 20 10 10 Fort Stockton 70 96 72 99 / 20 20 10 10 Guadalupe Pass 65 86 69 90 / 30 10 0 10 Hobbs 65 89 69 97 / 20 20 0 0 Marfa 61 89 62 92 / 10 30 10 20 Midland Intl Airport 71 93 72 100 / 10 10 0 0 Odessa 72 93 74 100 / 10 10 0 0 Wink 72 96 74 101 / 20 10 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...88 LONG TERM....72 AVIATION...88
Hazardous weather outlook, Aug 14, 1:26 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 126 PM CDT Mon Aug 14 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-151830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 126 PM CDT Mon Aug 14 2023 /1226 PM MDT Mon Aug 14 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Thunderstorms are possible across the region this afternoon and evening. Any storms that do develop could be accompanied by frequent lightning, small hail, gusty wind, and brief heavy rain. Elevated fire weather is expected today across the Big Bend. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.